Wyoming, 2017

Hail in Wyoming, July 2, 2017

July 2, 2017 · NWS UNR · 2 events in 1 county or zone

A thunderstorm produced penny sized hail from west of Upton to south of Clareton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced penny sized hail from west of Upton to south of Clareton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 2, 2:18 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 2, 2:18 PM MST, 1 hour 7 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
318 PM MDT Sun Jul 2 2017

.DISCUSSION...(This Evening Through Sunday)
Issued at 318 PM MDT Sun Jul 2 2017

Current surface analysis shows nearly stationary frontal boundary
from eastern MT through the Black Hills area and across northern
NE. Upper level analysis shows weak ridging over the northern high
plains, with embedded shortwave energy to the west across the
Rockies. Showers and thunderstorms are developing across the
higher terrain of WY as well as near the boundary from southeast
MT to NE. Temps are on the warm side, 80s and lower 90s, with east
to southeast winds breezy in many areas.

Widespread chances for showers and storms will develop tonight as
shortwave energy moves across the forecast area. Increasing low
level moisture this afternoon will result in moderate instability,
MUCAPE values of 750 to 1500 j/kg in most areas. The focus for
stronger storm potential will mostly be from far northeast WY,
through the Black Hills area, and across a good portion of western
SD from late afternoon through much of the evening. Strong wind
gusts will likely be the primary threat, though some large hail is
also possible in the strongest storms. Activity will move west to
east across the area tonight, with most of the activity east of the
Black Hills after midnight.

Lingering showers and storms are possible Monday morning over far
eastern portions of the forecast area. Some redevelopment is
expected in the afternoon, especially over the Black Hills and
toward south central SD, as another shortwave moves across the
Central Plains. Moderate instability will develop again over the
area, so isolated strong to severe thunderstorms are possible in the
afternoon and early evening from the Black Hills eastward. Highs on
Monday will be similar to today, mid 80s to lower 90s.

Independence Day will be very warm, with a few afternoon
thunderstorms possible, mainly over the Black Hills. Upper ridge
then builds and intensifies over the Rockies mid week, with hot
temperatures Wednesday and Thursday. Highs will likely reach triple
digits in some areas, especially north and east of the Black Hills.
GFS and EC still showing a backdoor cold front sliding south into
the area late week, though timing is somewhat uncertain, with EC
quicker and more aggressive with the cooler air than the GFS. Friday
will be the more uncertain day as far as temp potential goes, but it
should at least be a bit cooler than previous days. Cooler air looks
to stay around through at least the first half of the weekend, with
hot conditions possibly returning Sunday and into early the next
week. Mainly dry conditions are still forecast for late in the week
and the weekend.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1119 AM MDT Sun Jul 2 2017

Scattered thunderstorms will develop late this afternoon over
northeastern Wyoming and the Black Hills. The thunderstorms will
then push eastward across western South Dakota tonight. A few of
the thunderstorms may be strong to severe with large hail and
strong, gusty winds. LCL MVFR conditions will be possible in the
stronger storms. Otherwise VFR conditions are expected through the
forecast period.

&&

.FIRE WEATHER...
Issued At 318 PM MDT Sun Jul 2 2017

With a broad upper ridge building over the Rockies and high
plains mid week, conditions will become hot and dry. Highs will be
in the upper 80s and 90s, with some 100+ temperatures likely
Wednesday and Thursday across the western SD plains. Minimum
relative humidity values will be 15-25% Tuesday through Thursday
across much of northeast WY and western SD, with lower values
possible, especially across northeast WY. Winds at this time do
not look to be strong or gusty midweek, but will continue to
monitor for fire weather concerns.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...10
FIRE WEATHER...26
Hazardous weather outlook, Jul 2, 3:48 AM MST, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
448 AM MDT Sun Jul 2 2017

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
448 AM MDT Sun Jul 2 2017 /548 AM CDT Sun Jul 2 2017/

This Hazardous weather outlook is for western South Dakota and
Northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon into tonight.
Isolated severe thunderstorms with large hail and damaging winds
are possible through the evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Increasingly hot and dry weather is expected this week. Daily
minimum relative humidities will average 15 to 25 percent. The
warmest days will be Tuesday through Thursday with temperatures
reaching into the 90s to near 100. Elevated fire danger will
result.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 2, 1:56 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Rapid City SD
256 PM MDT SUN JUL 2 2017

WYZ058-022130-
Weston WY-
256 PM MDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WESTON COUNTY UNTIL
330 PM MDT...

At 256 PM MDT, Doppler radar was tracking a strong thunderstorm near
Clareton, or 32 miles southwest of Newcastle, moving northeast at 25
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clareton.

LAT...LON 4354 10481 4372 10493 4391 10459 4365 10430
TIME...MOT...LOC 2056Z 242DEG 22KT 4368 10479

Richards
Special weather statement, Jul 2, 2:29 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Rapid City SD
329 PM MDT SUN JUL 2 2017

WYZ054-056-057-022200-
Wyoming Black Hills WY-Western Crook WY-Northern Cambell WY-
329 PM MDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMPBELL AND
NORTHWESTERN CROOK COUNTIES UNTIL 400 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Oshoto, or 27 miles northeast of Gillette, moving
northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hulett, Oshoto, Carlile, New Haven and Devils Tower National
Monument.

LAT...LON 4436 10504 4455 10527 4484 10482 4461 10451
TIME...MOT...LOC 2129Z 226DEG 26KT 4451 10505

Richards
Special weather statement, Jul 2, 2:33 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Rapid City SD
333 PM MDT SUN JUL 2 2017

WYZ058-022200-
Weston WY-
333 PM MDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WESTON COUNTY UNTIL
400 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm near
Clareton, or 23 miles southwest of Newcastle, moving northeast at 25
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clareton.

LAT...LON 4351 10459 4370 10480 4395 10452 4371 10422
TIME...MOT...LOC 2132Z 230DEG 23KT 4367 10461

Richards
Special weather statement, Jul 2, 2:50 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Rapid City SD
350 PM MDT SUN JUL 2 2017

WYZ054-056-057-022215-
Wyoming Black Hills WY-Western Crook WY-Northern Cambell WY-
350 PM MDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL AND
SOUTHWESTERN CROOK COUNTIES UNTIL 415 PM MDT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Keyhole Reservoir, or 25 miles northeast of
Gillette, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carlile, Devils Tower National Monument, Devils Tower Junction and
Keyhole Reservoir.

This Includes Interstate 90 in Wyoming near Mile Marker 148.

LAT...LON 4428 10507 4441 10522 4468 10481 4446 10448
TIME...MOT...LOC 2149Z 232DEG 28KT 4442 10502

Richards
Special weather statement, Jul 2, 3:13 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Rapid City SD
413 PM MDT SUN JUL 2 2017

WYZ056-057-071-022300-
Northeastern Crook WY-Wyoming Black Hills WY-Western Crook WY-
413 PM MDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK COUNTY UNTIL 500 PM
MDT...

At 413 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Alzada to near Hulett to near
Carlile. Movement was east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pine Haven, Hulett, Colony, Alva, Carlile, Devils Tower National
Monument, Warren Peak, Bear Lodge Campground, Cook Lake, Devils Tower
Junction and Keyhole Reservoir.

This Includes Interstate 90 in Wyoming near Mile Marker 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4468 10478 4500 10478 4500 10411 4479 10411
      4437 10444 4433 10497
TIME...MOT...LOC 2213Z 257DEG 23KT 4499 10470 4470 10469 4446 10486

7
Special weather statement, Jul 2, 3:20 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Rapid City SD
420 PM MDT SUN JUL 2 2017

WYZ058-022245-
Weston WY-
420 PM MDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WESTON COUNTY UNTIL
445 PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm near
Clareton, or 31 miles southwest of Newcastle, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Clareton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4350 10479 4367 10486 4380 10448 4354 10438
TIME...MOT...LOC 2220Z 254DEG 15KT 4361 10474

Carstens

The radar

The Rapid City radar (KUDX), 163 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Weston

When
July 2, 3:25 PM MST to 3:30 PM MST
Where
Weston County, 12.26 mi W of Upton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.109, -104.877

Hail, Weston

When
July 2, 3:35 PM MST
Where
Weston County, 8.68 mi SE of Clareton
Measured
0.75 in hail
Reported by
Public
Coordinates
43.600, -104.595

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705862, 699993.